Alert archive / Utah / Flash Flood Warnings in 2018
Flash Flood Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 16, 2018, 4:55 PM MDT for Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2018, 4:55 PM MDT (22:55 UTC)
- Expired
- Jul 16, 2018, 7:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WGUS55 KSLC 162255
FFWSLC
UTC025-037-170145-
/O.NEW.KSLC.FF.W.0029.180716T2255Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
455 PM MDT MON JUL 16 2018
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Southwestern San Juan County in southeastern Utah...
South central Kane County in southern Utah...
* Until 745 PM MDT
* At 445 PM MDT, Intense rainfall is occurring at the headwaters of
Cronton Canyon upstream of the confluence of the Last Chance
Creek. These are flash flood prone areas. Flash flooding is
imminent due to intense rainfall.
* Radar rainfall estimates of 0.5 to 0.75 inches has fallen in the
last hour.
* If you are traveling through these locations and downstream to
Lake Powell, please take action to ensure for your safety.
* Some locations that will experience flooding include...
Lake Powell.
LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
3719 11145 3739 11143
$$
Dewey/McInerney2 follow-up statements
897
WGUS75 KSLC 170002
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
602 PM MDT MON JUL 16 2018
UTC025-037-170145-
/O.CON.KSLC.FF.W.0029.000000T0000Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
602 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHWESTERN SAN JUAN AND SOUTH CENTRAL KANE COUNTIES...
At 559 PM MDT, Intense rainfall continues to move south in the
Croton Canyon. Flash flooding continues to be a threat for flash
flood prone areas downstream of Croton Creek and Last Chance Creek.
Some locations that will experience flooding include...
Lake Powell.
LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
3719 11145 3739 11143
$$
Dewey091
WGUS75 KSLC 170137
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
737 PM MDT MON JUL 16 2018
UTC025-037-170145-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-180717T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-Kane UT-
737 PM MDT MON JUL 16 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN JUAN AND SOUTH
CENTRAL KANE COUNTIES WILL EXPIRE AT 745 PM MDT...
Flooding in the area is not anticipated to continue. Thunderstorms
have moved out of the area, and as such, flooding is not expected to
continue.
LAT...LON 3741 11123 3709 11115 3703 11123 3701 11137
3719 11145 3739 11143
$$
McInerneyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:41 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 16, 3:41 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 341 PM MDT Mon Jul 16 2018 .SYNOPSIS...A weak weather system will brush by northern Utah later today and tonight while monsoon moisture remains in place across the south. High pressure will strengthen for the mid-week period bringing a drying trend while maintaining above normal temperatures. && .SHORT TERM (Through 06Z Friday)...A weather disturbance will move across northwest Utah this evening with remnants expected to hold together across the central and northern Wasatch, albeit in a weakened state. Due to 40-50kt shear between 850 and 400mb through midnight, some of these storm could produce sizable hail and strong winds. The Storm Prediction Center currently has the northern tier of Utah along the Idaho border in a marginal risk for severe thunderstorms. Farther south, locally heavy rain continues with thunderstorms moving southward off of the higher terrain. Flash flooding is the main concern there through early this evening as the driving force for these thunderstorms remains to be the heating of the high terrain. The PWAT will continue to be abnormally high across the south through the next few days so can not rule possible flash flooding in the prone areas each of the next few afternoons. Farther north, in the wake of this evening's disturbance, a drier westerly flow will prevail through Wednesday and into Thursday. Temperatures at 700mb show a couple degrees C of cooling between today and Tuesday, so have undercut model guidance on max temperatures across the north Tuesday. Temperatures will warm again Wednesday as the ridge builds in. Wednesday will be the driest day CWA wide with any thunderstorms basically pinned to the southern mountains and adjacent valleys. As the ridge slips a little east, a southerly flow aloft is expected to begin to develop Thursday such that isolated thunderstorms are expected to reappear across the west central valleys. .LONG TERM (After 06Z Friday)...Ridge axis slowly shifts eastward through the four corners region, enticing a southerly flow and another injection of moisture into southern Utah for the weekend. Latest GFS shows increasing northerly extent of PWAT area in excess of 1.25 inches through Sunday. A weak shortwave scuffing northern Utah on Sunday will shift winds westerly and provide support for additional convective activity across the north, while tamping temperatures down a few degrees to seasonal norms across most of the CWA. Global models show the ridge axis retrograding to the west during the beginning of the work week, allowing a more northerly flow and shunting of the moisture tap for the northern third of the forecast area. Temperatures at this point look to remain seasonal into midweek. && .FIRE WEATHER...A disturbance will move across Idaho and extreme northern Utah late this afternoon and evening. There is a large enough dry sub cloud layer that is dry lightning is possible with this feature along with gusty outflow winds. However, there is no real identifiable surface front so any gusts are not expected to persist. The southern portion of the area will continue to have elevated RH values with terrain driven afternoon thunderstorms for the next few days while the north will dry out even further. By the end of the week the high that moves over the region midweek will slip eastward and allow for a moist southerly flow to resume and bring showers and thunderstorms across the entire region for the weekend. && .AVIATION...Conditions at the KSLC terminal will see VFR conditions under north winds this afternoon. Winds may veer to the northeast at times, due to terrain influenced nearby showers and storms. Expecting a wind shift back to the southeast between 03-04z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...Struthwolf LONG TERM...Verzella AVIATION...Dewey For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jul 16, 4:52 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT MON JUL 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLASH FLOOD 17 WNW BIG WATER 37.13N 111.96W
07/15/2018 KANE UT TRAINED SPOTTER
CATSTAIR CANYON FLASH FLOOD REPORTED BY TRAINED SPOTTERS.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:11 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 16, 2:41 PM MDT | Flash Flood Warning | SLC | Kane | 4 hr |
Nearby
Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.